Hail, Boone
- When
- February 21, 1:26 AM EST to 1:30 AM EST
- Where
- Boone County, 1.76 mi WNW of Walton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -84.630
Dime size hail fell near mile marker 173 on I-75.
An area of showers and scattered thunderstorms developed ahead of a weak surface low which traveled eastward along a frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An area of showers and scattered thunderstorms developed ahead of a weak surface low which traveled eastward along a frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 21, 12:48 AM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1248 AM EST SUN FEB 21 2016 .SYNOPSIS... LOW PRESSURE TRAVELING NEAR THE OHIO RIVER WILL BRING SHOWERS AND A FEW THUNDERSTORMS TO SOUTHERN LOCATIONS LATE TONIGHT THROUGH EARLY SUNDAY. HIGH PRESSURE AND A DRY AIRMASS ARE FORECAST TO PUSH ACROSS THE GREAT LAKES AND OHIO VALLEY MONDAY AND TUESDAY. VIGOROUS LOW PRESSURE WILL BRING THE LIKELIHOOD FOR SHOWERS WEDNESDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN AREA OF LOW PRESSURE OVER SE MISSOURI...SOUTHERN ILLINOIS...AND SOUTHERN INDIANA THIS EVENING. COVERAGE SHOULD EXPAND AS THE PCPN MOVES INTO THE SRN PART OF THE FORECAST AREA OVERNIGHT. MODELS CONTINUE TO SHOW MOISTURE AND LIFT INCREASING DURING THE OVERNIGHT HOURS IN RESPONSE TO A STRENGTHENING LOW LEVEL JET ALIGNED WITH THE LOW. WITH ELEVATED INSTABILITY INDICATED ON MODEL SOUNDINGS...HAVE A CHANCE FOR THUNDERSTORMS FOR THE SOUTHERN PART OF THE FA. THERE WILL BE A TIGHT GRADIENT IN TERMS OF WHO GETS RAINFALL AND WHO REMAINS DRY. CATEGORICAL POPS WILL BE USED FOR THE SRN CWFA WHILE DRY CONDITIONS ARE EXPECTED ACROSS THE FAR NORTH. LOCATIONS ALONG THE I-70 CORRIDOR...INCLUDING THE DAYTON/COLUMBUS METROS...WILL BE NEAR THE DIVIDING LINE. ALTHOUGH WE HAVE DRIED OUT SOME OVER THE LAST TWO DAYS DUE TO UNSEASONABLY WARM TEMPERATURES AND WIND...RAINFALL AMOUNTS OVERNIGHT MAY BE LOCALLY HEAVY IN A SHORT DURATION...ESPECIALLY WHERE THUNDERSTORMS OCCUR. GENERALLY RAINFALL AMOUNTS WILL RANGE FROM A HALF INCH TO AN INCH ALONG AND SOUTH OF THE OHIO RIVER OVERNIGHT INTO SUNDAY MORNING...WITH SOME LOCAL HIGHER AMOUNTS POSSIBLE. AS A RESULT...SOME CREEKS AND STREAMS MAY RUN HIGH ALONG WITH A SMALL POSSIBILITY FOR LOCALIZED FLOODING DUE TO RELATIVELY LOW FFG VALUES. WILL PLACE THIS THREAT IN THE HWO FOR TONIGHT INTO SUNDAY MORNING. TEMPERATURES WILL VARY SIGNIFICANTLY FROM SOUTH TO NORTH. LOWS WILL RANGE FROM THE MID 30S FAR NORTH DUE TO THINNER CLOUDS...TO THE MID 50S FAR SOUTH DUE TO WAA FROM THE APPROACH OF THE LOW ALONG WITH THICKER CLOUDS. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/... LOW PRESSURE WILL BE MOVING EAST ON SUNDAY MORNING...TAKING SHOWERS/EMBEDDED THUNDERSTORMS WITH IT. MODELS THEN INDICATE A PERIOD OF DRY WEATHER FROM SUNDAY NIGHT THROUGH MONDAY NIGHT AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES. HIGH TEMPERATURES IN THE LOW TO UPPER 50S ARE EXPECTED FOR SUNDAY. COLD ADVECTION AND LIMITED SUNSHINE WILL YIELD HIGHS MAINLY IN THE LOW TO MID 40S MONDAY. && .LONG TERM /TUESDAY THROUGH SATURDAY/... SPLIT UPPER LEVEL FLOW REGIME WITH ILN/S FA ON THE BACK SIDE OF RETREATING SFC HIGH PRESSURE TUESDAY. FOCUS SHIFTS TO DIGGING SRN STREAM SHORTWAVE ENERGY THAT CLOSES OFF UPR LEVEL LOW OVER SRN PLAINS TUESDAY AFTN. FLOW BACKS OVER OHIO VALLEY AHEAD OF THIS FEATURE WILL SFC TROF DEVELOPING INTO UPPER OHIO VALLEY. WILL CONTINUE CHANCE POPS OF RAIN SHOWERS OVER ILN/S SE COUNTIES TUESDAY AFTN. MID LEVEL LOW EJECTS NE INTO THE LOWER OHIO VALLEY WED AND THE GREAT LAKES WED NIGHT/THURSDAY. ASSOCIATED STRONG SFC LOW PRESSURE DEEPENS AND TRACKS NE INTO THE REGION. GFS 00Z DETERMINISTIC SOLN WAS TAKING THIS LOW THRU IN AND EXTREME NW OHIO WED NIGHT BUT HAS TRENDED CLOSER TO THE ECMWF SOLN TAKES THE LOW THRU ILN/S FA. GFS ENSEMBLE MEAN SOLN IS EVEN FURTHER EAST THAN ECMWF. WITH SUCH A SPREAD WILL FOLLOW A MIDDLE OF THE ROAD SOLN CLOSER TO THE ECMWF. WILL CONTINUE CHC POPS TUESDAY NIGHT WITH THE HIGHEST POPS SE. WILL HAVE RAIN IN THE SE AND A MIX ACRS ENTIRE FA BY MORNING. WILL THEN RAMP POPS UP TO LIKELY WED AFTN/WED NIGHT AS LOW LEVEL FORCING IS ENHANCED BY H8 CONVERGENCE ASSOCIATED WITH 45-50 KT LLJ. DUE TO WAA WILL HAVE ENTIRE REGION CHANGE TO RAIN AND THEN CHANGE TO SNOW WED NIGHT AND THURSDAY AS LOW LEVEL CAA DEVELOPS AND THE UPPER LOW PASSES OVER THE REGION. A COUPLE OF INCHES OF SNOW ACCUMULATION IS POSSIBLE BUT WITH THE LARGE SPREAD IN MODEL SOLNS THERE IS A GOOD DEAL OF UNCERTAINTY AT THIS TIME. A CHANCE OF SNOW SHOWERS WILL CONTINUE THURSDAY/THURSDAY NIGHT IN CAA AND NWRLY FLOW AS THE UPPER LOW TRACKS INTO SE CANADA. THESE SNOW SHOWERS MAY MIX WITH RAIN SHOWERS SOUTH THURSDAY AFTN. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION FRIDAY OFFERING COLD BUT DRY WEATHER CONDITIONS. FOLLOWING LESS AGGRESSIVE ECMWF SOLN WILL KEEP DRY CONDITIONS SATURDAY WITH A MINOR MODERATION OF TEMPERATURES AS A SOUTHERLY FLOW BEGINS TO DEVELOP ON THE BACKSIDE OF SFC HIGH PRESSURE. TEMPERATURES WILL BE ABOVE NORMAL TUESDAY WITH HIGHS IN THE MID/UPPER 40S. THIS TREND TO CONTINUE WEDNESDAY WITH HIGHS FROM THE LOWER 40S NW TO NEAR 50 SE. READINGS ARE EXPECTED TO BE AROUND 5 DEGREES BELOW NORMAL THURSDAY AND FRIDAY WITH HIGHS GENERALLY IN THE MID/UPPER 30S. READINGS ARE EXPECTED TO BE ONLY A FEW DEGREES WARMER ON SATURDAY. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD AND AFFECT CVG/LUK AND ILN WITH MVFR CIGS/VSBYS IN PREVAILING RAINFALL THIS MORNING. MODELS SHOWING THAT THE NORTHERN EDGE OF PRECIP WILL NOT AFFECT KDAY/KCMH/KLCK DIRECTLY BUT WILL BE NEAR ENOUGH THAT VCSH WITH A SLIGHTLY LOWER CIG IS APPROPRIATE THROUGH THE PREDAWN HOURS. PREVAILING RAIN WILL EXIT W-E THIS MORNING AND CIGS WILL LIFT OVER SOUTHERN TAF SITES TO VFR. OVERNIGHT...A SHOT OF COLD AIR ON NORTHERLY WINDS WILL PASS OVER THE NORTHERN TAF SITES AND LIKELY CONDENSE A LOW CIG AOA 1KFT WITH SOME VSBY RESTRICTIONS IN FOG. OUTLOOK...MVFR/IFR CIGS/VSBYS ARE POSSIBLE WEDNESDAY AND THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO/HICKMAN SHORT TERM...CONIGLIO/HICKMAN LONG TERM...AR AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 756 PM EST SAT FEB 20 2016 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-211200- WAYNE-FAYETTE-UNION-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN-LICKING-PREBLE- MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD- 756 PM EST SAT FEB 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-211200- FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 756 PM EST SAT FEB 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. LOW PRESSURE WILL MOVE THROUGH THE OHIO VALLEY OVERNIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM. MODERATE TO LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS OCCUR. THE SOIL ACROSS THE REGION REMAINS MOIST. AS A RESULT...MODERATE TO LOCALLY HEAVY RAINFALL OVER A SHORT PERIOD OF TIME MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY ALONG FAST RESPONDING CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOW PRESSURE WILL MOVE AWAY ON SUNDAY. MODERATE TO LOCALLY HEAVY RAINFALL MAY LINGER INTO THE MORNING HOURS...WITH LOCALIZED FLOODING REMAINING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN WILMINGTON.
The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
1 hail. Local standard time, as filed.
Dime size hail fell near mile marker 173 on I-75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612240.